What is the triad of asthma, aspirin sensitivity, and nasal polyps?

Updated: Jan 07, 2019
  • Author: Michael J Morris, MD, FACP, FCCP; Chief Editor: Zab Mosenifar, MD, FACP, FCCP  more...
  • Print
Answer

The triad of asthma, aspirin sensitivity, and nasal polyps affects 5-10% of patients with asthma. Most patients experience symptoms during the third to fourth decade. A single dose can provoke an acute asthma exacerbation, accompanied by rhinorrhea, conjunctival irritation, and flushing of the head and neck. It can also occur with other nonsteroidal anti-inflammatory drugs and is caused by an increase in eosinophils and cysteinyl leukotrienes after exposure. [11]

A study by Beasley et al demonstrated some epidemiological evidence that exposure to acetaminophen is associated with an increased risk of asthma. [12] However, no clinical studies have directly linked asthma symptoms with acetaminophen use.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!